Michigan, 2018Funnel Cloud in Michigan, August 16, 2018
August 16, 2018 · NWS GRR · 1 event in 1 county or zone
A funnel cloud was reported near Thunderbird raceway near Lakewood Club.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud was reported near Thunderbird raceway near Lakewood Club.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 16, 2:30 PM EST, 45 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Thu Aug 16 2018
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 327 PM EDT Thu Aug 16 2018
A couple areas of weak and slow moving low pressure will produce
widely scattered showers and thunderstorms through Friday evening,
most numerous in the mid to late afternoon. High pressure will
provide a dry and warm weekend before a stronger low pressure
system brings a better chance of a more widespread rainfall event
early next week. Cooler and comfortable late summer weather will
follow behind that system for the middle of next week.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 327 PM EDT Thu Aug 16 2018
What remains of the weakening mid level circulation is currently
over or near GRR as evidenced by swirl motion of the widely
scattered bands of showers. Mixed layer capes are currently only
around 500 J/KG due to extensive clouds so no thunder noted yet.
Will hold on to a mention of isolated thunder during pk heating
into mid evening with best pops and lcl heavy rain threat north
of I-96. The convection is forecast to diminish or end by midnight
with loss of insolation, followed by some late night patchy fog in
humid air mass with dew points near 70.
Next upstream upper low is very evident on satellite/radar over
NW Iowa. This feature heads our way for Friday but like the
current one over MI it fills/weakens by the time it gets here.
Still, a fairly amplified open upper level trough will be over
Michigan on Friday. The result should be a repeat of widely
scattered diurnally enhanced scattered showers and tstms, peaking
4 pm - 8 pm. Probably some late night patchy fog again too late
Friday night.
The chance of rain is not zero on Saturday since another weak
shortwave is shown to be dropping in from the northwest. Will run
with a dry fcst for now, and can add some low pops if things look
more convincing in future fcsts. There will probably be a decent
amount of diurnal cu development Saturday, leading to a partly
cloudy day.
.LONG TERM...(Sunday through Thursday)
Issued at 327 PM EDT Thu Aug 16 2018
The main focus in the long term is the Monday-Tuesday system,
which looks to offer a better chance of a more widespread
appreciable rainfall. There are model differences regarding both
timing of the precip and the strength/track of the sfc low. The
ECMWF is quickest in bringing the rain in as early as Monday, with
a deepening sfc low tracking through se WI to near the Straits of
Mackinac by 12Z Tuesday. The GFS and GEM hold off most of the
rain until Monday night and show a farther south track of the sfc
low. Either way, it looks like a fairly deep low for this time of
year will be somewhere over the eastern Great Lakes Region on
Tuesday, which after the showers and thunderstorms would yield
breezy conditions on the back side with potential marine impacts.
High pressure will build in on Wednesday and be over the area on
Thursday, so diminishing winds expected along with
cool/comfortable conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 153 PM EDT Thu Aug 16 2018
MVFR to VFR cigs of 2500-4000 ft are expected this afternoon.
Widely scattered showers/tstms could produce IFR or lower vsbys
if they pass over a terminal. Have only mentioned thunder in the
GRR TAF from 22Z to 02Z as latest HRRR guidance shows convection
most focused along U.S. 131 at peak heating. Thunder can't be
completely ruled out at the other terminals and AMDs can be
issued later if on radar it looks like they'll be impacted.
Showers and tstms will dissipate by midnight, then cigs lowering
again in most places late tonight. IFR or lower stratus and fog
is expected mainly 10Z-14Z, particularly south and east of GRR.
Cigs gradually lifting Friday from mid morning on, with more
widely scattered showers and storms developing the afternoon.
&&
.MARINE...
Issued at 327 PM EDT Thu Aug 16 2018
Waves generally holding at only around 1 foot tonight and Friday
morning, although do not be surprised if choppier 2-3 foot seas
develop by late in the day Friday into Friday evening as winds
briefly increase out of the NNW.
Outlook: A rather significant wind and wave event is possible
next Tuesday as a deepening area of low pressure passes through
the Great Lakes Region. Waves greater than 6 feet are possible.
&&
.HYDROLOGY...
Issued at 153 PM EDT Thu Aug 16 2018
Since Wednesday morning...isolated rainfall amounts of one half to
one inch occurred south and west of Kalamazoo...between Ludington
and Big Rapids...and in the Lansing area. Lesser amounts were noted
in other showers. The isolated nature of the rainfall did not
produce significant rises on area rivers.
Areal coverage of precipitation today is also expected to be
limited. While isolated heavy rainfall amounts will be possible...
significant runoff will be localized and impacts to river stages
will be minimal.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...Meade
AVIATION...Meade
HYDROLOGY...MWS
MARINE...Meade
Hazardous weather outlook, Aug 16, 2:50 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
350 PM EDT Thu Aug 16 2018
MIZ037>040-043>046-050>052-056>059-064>067-071>074-172000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
350 PM EDT Thu Aug 16 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
A few thunderstorms are possible this afternoon with brief heavy
rain possible. No severe weather is expected.
Patchy fog is possible overnight and especially toward sunrise
Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered thunderstorms are possible Friday afternoon with brief
heavy rain possible. No severe weather is expected.
Showers and thunderstorms are possible Monday and into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-172000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
350 PM EDT Thu Aug 16 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
An isolated thunderstorm is possible this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms are possible Monday and into Tuesday.
Gusty winds and large waves are also possible, especially on
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Funnel Cloud, Muskegon
- When
- August 16, 3:15 PM EST to 3:17 PM EST
- Where
- Muskegon County, 2.3 mi SSE of Lakewood Club
- Reported by
- Public
- Coordinates
- 43.350, -86.230
The public reported a funnel cloud extended at least halfway to the ground near Lakewood Club. No tornado occurred.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785819.